Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 427, NWS Birmingham, AL

November 24, 2001Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 4:24 PM CST for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2001, 4:24 PM CST (22:24 UTC)
Expired
Nov 24, 2001, 5:15 PM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 2:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:53 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 24, 2:53 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CST SAT NOV 24 2001

ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER
PERIODS DEFERED UNTIL LATER.  WILL UPDATE FORECAST AS SOON AS DUTIES
ALLOW.

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 3 hours 55 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    HALEYVILLE                AL   WIND DAMAGE
11/24/01   WINSTON                        *** ? INJ ***
                                          BUILDINGS DAMAGED
                                          INCLUDING A SHOPPING
                                          CENTER.  NUMBER OF
                                          INJURIES UNKNOWN. FROM
                                          EMA.

1130 AM    MILLPORT                  AL   TORNADO
11/24/01   LAMAR                          POSSBILE TORNADO AT
                                          MILLPORT.  TREES DOWN AND
                                          BUILDINGS DESTROYED.
                                          FROM VOLUNTEER FD

0100 PM    2SE LINDEN                AL   TORNADO
11/24/01   MARENGO                        TORNADO REPORTED BY 911
                                          OFFICE.

0105 PM    CULLMAN                   AL   1.00 IN HAIL
11/24/01   CULLMAN                        QUARTER SIZE HAIL IN CITY
                                          OF CULLMAN. FROM EMA.

0105 PM    FULTONDALE                AL   0.75 IN HAIL
11/24/01   JEFFERSON                      PENNY SIZE HAIL AT
                                          FULTONDALE FROM EMA.

0106 PM                              AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLFBALL SIZE HAIL AT
                                          I-65 AND US 278
Local storm report, Nov 24, 1:36 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    TAITS GAP                 AL   TORNADO
11/24/01   BLOUNT                         TREES AND POWER LINES
                                          DOWN IN TAITS GAP.
                                          NUMEROUS REPORTS FROM
                                          PUBLIC VIA EMA.

0112 PM    CULLMAN                   AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLF BALL SIZE HAIL IN
                                          CULLMAN VIA HAM
                                          SPOTTERS.
Special weather statement, Nov 24, 1:44 PM CST, 2 hours 40 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
144 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE...
  LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...GREENE...HALE...JACKSON...
  JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN...
  PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...
Special weather statement, Nov 24, 2:31 PM CST, 1 hour 53 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
231 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  CULLMAN...GREENE...HALE...MADISON...MARENGO...
  MORGAN...SUMTER...TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...DALLAS...DEKALB...
  ETOWAH...JACKSON...JEFFERSON...MARSHALL...PERRY...
  SHELBY...ST CLAIR...
Special weather statement, Nov 24, 3:01 PM CST, 1 hour 23 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
301 PM CST SAT NOV 24 2001

TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON...
  MARSHALL...PERRY....

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH HAS BEEN EXTENDED UNTIL 345 PM...

  DEKALB...ETOWAH...SHELBY...ST CLAIR...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:36 AM CSTSevere Thunderstorm WarningBMXLamar, Marion54 min
Nov 24, 9:39 AM CSTSevere Thunderstorm WarningBMXLauderdale36 min
Nov 24, 9:57 AM CSTTornado WarningBMXSumter63 min
Nov 24, 10:22 AM CSTSevere Thunderstorm WarningBMXPickens38 min
Nov 24, 10:32 AM CSTTornado WarningBMXPickens28 min
Nov 24, 10:34 AM CSTTornado WarningBMXHale41 min
Nov 24, 10:36 AM CSTTornado WarningBMXGreene39 min
Nov 24, 10:37 AM CSTSevere Thunderstorm WarningBMXLamar, Marion23 min
Nov 24, 10:52 AM CSTTornado WarningBMXFayette, Lamar53 min
Nov 24, 11:03 AM CSTTornado WarningBMXTuscaloosa42 min
Nov 24, 11:12 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter48 min
Nov 24, 11:28 AM CSTSevere Thunderstorm WarningBMXFranklin, Lawrence47 min
Nov 24, 11:30 AM CSTTornado WarningBMXBibb45 min
Nov 24, 11:33 AM CSTTornado WarningBMXFranklin, Lawrence42 min
Nov 24, 11:35 AM CSTTornado WarningBMXHale25 min
Nov 24, 11:36 AM CSTTornado WarningBMXWalker24 min
Nov 24, 11:41 AM CSTSevere Thunderstorm WarningBMXWinston49 min
Nov 24, 11:41 AM CSTTornado WarningBMXFayette34 min
Nov 24, 11:44 AM CSTTornado WarningBMXMarengo, Sumter46 min
Nov 24, 11:45 AM CSTTornado WarningBMXTuscaloosa30 min
Nov 24, 11:48 AM CSTTornado WarningBMXJefferson57 min
Nov 24, 11:57 AM CSTTornado WarningBMXWalker48 min
Nov 24, 12:06 PM CSTSevere Thunderstorm WarningBMXLimestone, Morgan39 min
Nov 24, 12:12 PM CSTTornado WarningBMXBibb, Tuscaloosa33 min
Nov 24, 12:17 PM CSTTornado WarningBMXLimestone, Morgan43 min
Nov 24, 12:18 PM CSTTornado WarningBMXHale42 min
Nov 24, 12:25 PM CSTSevere Thunderstorm WarningBMXCullman, Winston35 min
Nov 24, 12:34 PM CSTTornado WarningBMXMarengo41 min
Nov 24, 12:40 PM CSTTornado WarningBMXJefferson65 min
Nov 24, 12:41 PM CSTTornado WarningBMXCullman49 min
Nov 24, 12:46 PM CSTSevere Thunderstorm WarningBMXMadison44 min
Nov 24, 12:51 PM CSTTornado WarningBMXPerry39 min
Nov 24, 12:56 PM CSTTornado WarningBMXBlount, St. Clair49 min
Nov 24, 1:10 PM CSTSevere Thunderstorm WarningBMXMorgan35 min
Nov 24, 1:11 PM CSTTornado WarningBMXEtowah49 min
Nov 24, 1:14 PM CSTTornado WarningBMXBibb46 min
Nov 24, 1:16 PM CSTTornado WarningBMXMarshall44 min
Nov 24, 1:26 PM CSTTornado WarningBMXMorgan19 min
Nov 24, 1:27 PM CSTTornado WarningBMXHale, Marengo, Perry48 min
Nov 24, 1:38 PM CSTTornado WarningBMXSt. Clair52 min
Nov 24, 1:40 PM CSTTornado WarningBMXMadison35 min
Nov 24, 1:47 PM CSTTornado WarningBMXShelby43 min
Nov 24, 1:58 PM CSTTornado WarningBMXDeKalb47 min
Nov 24, 2:03 PM CSTTornado WarningBMXEtowah57 min
Nov 24, 2:09 PM CSTTornado WarningBMXJackson, Marshall51 min
Nov 24, 2:11 PM CSTSevere Thunderstorm WarningBMXChilton, Perry49 min
Nov 24, 2:28 PM CSTSevere Thunderstorm WarningBMXShelby32 min
Nov 24, 2:43 PM CSTSevere Thunderstorm WarningBMXSt. Clair47 min
Nov 24, 2:43 PM CSTTornado WarningBMXDeKalb32 min
Nov 24, 2:51 PM CSTTornado WarningBMXCherokee39 min
Nov 24, 3:24 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega51 min
Nov 24, 3:24 PM CSTTornado WarningBMXCherokee36 min
Nov 24, 3:45 PM CSTTornado WarningBMXTalladega45 min
Nov 24, 3:55 PM CSTTornado WarningBMXCoosa35 min
Nov 24, 4:01 PM CSTTornado WarningBMXAutauga29 min
Nov 24, 4:07 PM CSTTornado WarningBMXCalhoun23 min
Nov 24, 4:10 PM CSTTornado WarningBMXClay50 min
Nov 24, 4:16 PM CSTSevere Thunderstorm WarningBMXChilton, Elmore29 min
Nov 24, 4:25 PM CSTSevere Thunderstorm WarningBMXCoosa35 min
Nov 24, 4:30 PM CSTTornado WarningBMXCleburne45 min
Nov 24, 4:38 PM CSTTornado WarningBMXCalhoun, Talladega37 min
Nov 24, 4:43 PM CSTTornado WarningBMXCoosa17 min
Nov 24, 4:59 PM CSTTornado WarningBMXCoosa, Tallapoosa31 min
Nov 24, 5:00 PM CSTTornado WarningBMXClay45 min
Nov 24, 5:18 PM CSTSevere Thunderstorm WarningBMXRandolph27 min
Nov 24, 5:40 PM CSTTornado WarningBMXClay, Randolph35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.